Alabama, 2005

Hail in Alabama, April 21, 2005

April 21, 2005 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 21, 2:55 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 21, 2:55 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
355 PM CDT THU APR 21 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...MODELS STILL
CONSISTENT IN INDICATING FROPA OVER FCST AREA LATE FRIDAY
NIGHT/EARLY SATURDAY MORNING.  THIS SEEMS REASONABLE GIVEN  WELL
ESTABLISHED NORTHWESTERLY FLOW ALOFT.  THIS ACTIVE FLOW HAS
INITIATED A CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL ALABAMA
TODAY ON THE TAIL OF THE SHORTWAVE THAT WAS MENTIONED YESTERDAY...
BUT MOST OF THE ACTIVITY SO FAR HAS REMAINED NORTH OF OUR FCST
AREA.  MAY SEE SOME ISOLATED ACTIVITY THIS EVENING...BUT WILL
DECREASE IN COVERAGE LATER TONIGHT WITH LOSS OF SOLAR HEATING.  FOR
FRIDAY INTO FRIDAY NIGHT...SPC HAS OUTLOOKED THE NORTHERN HALF OF
OUR FCST AREA FOR A MODERATE RISK OF SVR THUNDERSTORMS...WITH THE
REMAINDER OF THE REGION UNDER A SLIGHT RISK OF SVR STORMS.  SPC
INDICATES A SUBSTANTIAL SEVERE WEATHER OUTBREAK POSSIBLE ACROSS MUCH
OF THE MID SOUTH AND SOUTHEASTERN STATES.  WITH INCREASING LOLVL
MOISTURE ON SOUTHERLY LOLVL FLOW...COLDER TEMPS ALOFT...AND LEFT
FRONT REGION OF STRONG UPPER JET OVER REGION BY FRIDAY EVENING...
CONDITIONS SHOULD SUPPORT SUPERCELLS...WITH POTENTIAL FOR VERY LARGE
HAIL/DAMAGING WIND GUSTS AS WELL AS ISOLATED TORNADOES BY EARLY
AFTERNOON...EVOLVING INTO A SUBSTANTIAL SQUALL LINE...OR PERHAPS A
LARGE BOWING MESOSCALE CONVECTIVE SYSTEM...AS IT SPREADS
SOUTHEASTWARD TOWARD SOUTH ATLANTIC AND EASTERN GULF COASTAL AREAS
LATE FRIDAY/FRIDAY NIGHT.  THIS WILL BE ACCOMPANIED BY POTENTIAL FOR
WIDESPREAD DAMAGING WINDS. WILL ADD SOME SVR WORDING FOR FRIDAY
AFTERNOON/EVENING.  FRONT WILL BE MOVING OFF EAST OF THE AREA BY
SATURDAY MORNING...WITH DRIER AND COOLER AIR FILTERING INTO THE
REGION.

/12

&&

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...BEHIND SATURDAY MORNINGS
COLD FRONT...EXPECT COOL UNSEASONABLE LIKE TEMPERATURES FOR BOTH
SATURDAY AND SUNDAY NIGHTS...WITH MOS GUIDANCE SHOWING LOWS IN THE
MID-UPPER 30S INLAND TO MID-UPPER 40S CLOSER TO THE COAST.  WEAK
HIGH PRESSURE SETTLES OVER THE AREA MONDAY AND GRADUALLY DRIFTS EAST
THRU TUESDAY.  EXPECT A SOUTHERLY WIND TO DEVELOP EACH AFTERNOON
DURING MAX HEATING.  A WEAK FRONTAL BOUDARY WILL MOVE INTO THE
SOUTHEASTERN STATES WEDNESDAY AND LINGER IN THE REGION INTO
THURSDAY...TOO EARLY TO TELL IF THIS BOUNDARY WILL MOVE COMPLETELY
THROUGH THE AREA.  HOWEVER...STILL APPREARS THAT AN ACTIVE WEST TO
NORTHWEST FLOW ALOFT WILL WARRANT A SLIGHT CHANCE SHOWERS...
ESPECIALLY ON TUESDAY. /12

&&

.MARINE...ONSHORE FLOW WILL INCREASE ON FRIDAY AS HIGH PRESSURE OVER
THE EASTERN GULF OF MEXICO MIGRATES SOUTH AND A COLD FRONT
APPROACHES THE COASTAL WATERS FROM THE NORTHWEST.  SMALL CRAFT
ADVISORY CONDITIONS ARE EXPECTED TO MATERIALIZE FRIDAY NIGHT (THIRD
PERIOD) AS GRADIENT TIGHTENS...AND A STATEMENT WILL BE INCLUDED IN
THE BODY OF THE TEXT.  A LINE OF SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY THE FRONT FROM LATE FRIDAY AFTERNOON INTO SATURDAY
MORNING...AND THEN MOVE SOUTHEAST OF THE MARINE WATERS BY EARLY
AFTERNOON.  A MODERATE TO STRONG OFFSHORE FLOW WILL DEVELOP BEHIND
THE FRONT AND REMAIN THROUGH THE WEEKEND...WITH SEAS UP TO 7 FEET
WELL OFFSHORE. /22

&&

.FIRE WEATHER...AFTERNOON RH VALUES WILL REMAIN ABOVE CRITICAL
THRESHOLDS ON FRIDAY...BUT MUCH DRIER AIR WILL ADVECT SOUTHWARD ON
SATURDAY ABOARD A BREEZY NORTHERLY WIND FLOW IN THE WAKE OF A FAST
MOVING FRONT.  DRY CONDITIONS WILL PERSIST ON SUNDAY...ALTHOUGH
WINDS WILL BEGIN TO LAY DOWN AS HIGH PRESSURE SETTLES OVER THE
REGION.  AFTERNOON RELATIVE HUMIDITY VALUES OVER THE WEEKEND WILL BE
CLOSELY MONITORED FOR POSSIBLE WATCH AND/OR WARNINGS. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      61  82  58  73 /  20  50  50  20
PENSACOLA   63  77  59  74 /  20  50  60  20
DESTIN      65  76  60  73 /  20  50  60  20
EVERGREEN   60  79  57  66 /  20  50  60  20
WAYNESBORO  61  81  54  68 /  20  50  50  20
CAMDEN      61  77  56  65 /  20  50  60  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

12/SHEPHERD
22/PURDY
Hazardous weather outlook, Apr 21, 4:30 AM CST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT THU APR 21 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211800-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE MOVING SOUTHWARD ACROSS MUCH OF ALABAMA
AND EAST MISSISSIPPI TODAY COMBINED WITH MARGINAL INSTABILITY AND
COOLER MID LEVEL TEMPERATURES WILL HELP GIVE WAY TO A FEW STRONG TO
POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON...MOSTLY OVER INTERIOR
SECTIONS OF SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN WITH THESE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A STRONG COLD FRONT WILL PUSH SOUTHWARD ACROSS THE CENTRAL GULF
COAST REGION EARLY SATURDAY MORNING. AHEAD OF THE FRONT SCATTERED
THUNDERSTORMS CAN BE EXPECTED...MOSTLY FRIDAY AFTERNOON AND FRIDAY
NIGHT. DUE TO INCREASING VERTICAL SHEAR IN THE LOWER TO MID LEVELS
OF THE ATMOSPHERE...COOL MID LEVEL TEMPERATURES AND MARGINAL
INSTABILITY A FEW STORMS COULD BECOME SEVERE. AT THIS TIME THE STORM
PREDICTION CENTER IN NORMAN HAS PLACED MUCH OF THE SOUTHEAST IN A
SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT FRIDAY AND FRIDAY
NIGHT. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE
THE MAIN THREAT WITH SOME OF THE STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED
THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 21, 1:39 PM CST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
239 PM CDT THU APR 21 2005

ALZ054-212015-
WILCOX-
INCLUDING THE CITIES OF...CAMDEN...
239 PM CDT THU APR 21 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN WILCOX
COUNTY...

AT 237 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTHWEST OF MILLERS FERRY...AND MOVING
SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MILLERS FERRY...CANTON BEND...BOYKIN AND ROCKWEST THROUGH 315 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Apr 21, 4:02 PM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
502 PM CDT THU APR 21 2005

ALZ054-057-212300-
BUTLER-WILCOX-
502 PM CDT THU APR 21 2005

...A CLUSTER OF STRONG THUNDERSTORMS ARE EXPECTED TO MOVE SOUTH INTO
BUTLER AND WILCOX COUNTIES...

AT 455 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS IN A LINE EXTENDING FROM 22 MILES
NORTH OF ACKERVILLE TO 13 MILES NORTHEAST OF FURMAN...MOVING SOUTH
AT 13 MPH.

THE LINE OF STRONG STORMS WILL AFFECT AREAS IN AND
AROUND...FURMAN...SNOW HILL...MONTERY...MCBRYDES...ALLENTON AND
DARLINGTON THROUGH 615 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO AROUND 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Apr 21, 6:00 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
700 PM CDT THU APR 21 2005

ALZ059-FLZ003-220030-
ESCAMBIA-INLAND SANTA ROSA-
700 PM CDT THU APR 21 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA AND SANTA
ROSA COUNTIES...

AT 655 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES WEST OF DIXONVILLE...AND MOVING SOUTHEAST AT 10
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DIXONVILLE AND BERRYDALE THROUGH 730 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 127 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
April 21, 7:35 PM CST to 7:37 PM CST
Where
Monroe County, Monroeville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.517, -87.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443358.